Alert archive / South Carolina / Special Marine Warnings in 2021
Special Marine Warning 113, NWS Charleston, SC
NWS Charleston, SC issued this special marine warning at Sep 22, 2021, 8:07 PM EDT. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2021, 8:07 PM EDT (00:07 UTC)
- Expired
- Sep 22, 2021, 9:30 PM EDT
- In force
- 83 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Jacksonville radar (KJAX), 108 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1893 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647
WHUS52 KCHS 230007
SMWCHS
AMZ354-230130-
/O.NEW.KCHS.MA.W.0113.210923T0007Z-210923T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Charleston SC
807 PM EDT Wed Sep 22 2021
The National Weather Service in Charleston has issued a
* Special Marine Warning for...
Coastal waters from Savannah GA to Altamaha Sound GA out 20 nm ...
including Grays Reef National Marine Sanctuary...
* Until 930 PM EDT.
* At 807 PM EDT, strong thunderstorms were located along a line
extending from 7 nm west of Sapelo Channelbuoy 3 to near Altamaha
Sound, moving east at 15 knots.
HAZARD...Wind gusts 35 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
* Locations impacted include...
Tug Rio Caroni... A L T Buoy...
Doboy Sound Buoy D... John Bird...
Grays Reef Buoy... D R H Buoy...
K T K Buoy... Sapelo Channelbuoy 3...
Sapelo Buoy S... Altamaha Sound...
Steel Barge Modena... Buoy B H...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
Frequent lightning is occurring with these storms. If caught on the
open water stay below deck if possible, keep away from ungrounded
metal objects.
&&
LAT...LON 3135 8144 3145 8138 3146 8133 3144 8127
3157 8120 3151 8082 3138 8087 3129 8093
3124 8094 3128 8123 3128 8132 3130 8137
3128 8138 3131 8144
TIME...MOT...LOC 0007Z 291DEG 17KT 3150 8127 3132 8137
HAIL...0.00IN
WIND...>34KTS
$$2 follow-up statements
510
FZUS72 KCHS 230048
MWSCHS
Marine Weather Statement
National Weather Service Charleston SC
848 PM EDT Wed Sep 22 2021
AMZ354-230130-
/O.CON.KCHS.MA.W.0113.000000T0000Z-210923T0130Z/
848 PM EDT Wed Sep 22 2021
...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 930 PM EDT...
For the following areas...
Coastal waters from Savannah GA to Altamaha Sound GA out 20 nm ...
including Grays Reef National Marine Sanctuary...
At 848 PM EDT, strong thunderstorms were located
along a line extending from near Sapelo Channelbuoy 3 to A L T Buoy,
moving east at 15 knots.
HAZARD...Wind gusts 35 knots or greater.
SOURCE...Radar indicated.
IMPACT...Small craft could be damaged in briefly higher winds and
suddenly higher waves.
Locations impacted include...
Tug Rio Caroni... A L T Buoy...
Doboy Sound Buoy D... John Bird...
Grays Reef Buoy... D R H Buoy...
K T K Buoy... Sapelo Channelbuoy 3...
Sapelo Buoy S... Altamaha Sound...
Steel Barge Modena... Buoy B H...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to safe harbor immediately as gusty winds and high waves are
expected.
&&
LAT...LON 3143 8121 3156 8113 3151 8082 3143 8086
3139 8087 3129 8093 3124 8094 3128 8123
3128 8132
TIME...MOT...LOC 0048Z 276DEG 17KT 3152 8104 3129 8117
HAIL...0.00IN
WIND...>34KTS
$$317
FZUS72 KCHS 230120
MWSCHS
Marine Weather Statement
National Weather Service Charleston SC
920 PM EDT Wed Sep 22 2021
AMZ354-230130-
/O.EXP.KCHS.MA.W.0113.000000T0000Z-210923T0130Z/
920 PM EDT Wed Sep 22 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 930 PM EDT...
The affected areas were...
Coastal waters from Savannah GA to Altamaha Sound GA out 20 nm ...
including Grays Reef National Marine Sanctuary...
The thunderstorms have weakened and no longer pose a significant
threat to boaters.
LAT...LON 3143 8121 3156 8113 3151 8082 3143 8086
3139 8087 3129 8093 3124 8094 3128 8123
3128 8132
TIME...MOT...LOC 0120Z 291DEG 17KT 3147 8090 3124 8103
$$What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special marine warning went out at Sep 22, 7:43 PM EDT, 24 minutes earlier.
Area forecast discussion, Sep 22, 7:43 PM EDT, 24 minutes before
Area Forecast Discussion National Weather Service Charleston SC 743 PM EDT Wed Sep 22 2021 .SYNOPSIS... Deep tropical moisture will lead to continued unsettled conditions through this evening, before a cold front moves through the area late tonight. Behind the front, high pressure will build into the region for the next several days bringing cooler and noticeably less humid conditions. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... While the cold front is delineated by a band of showers and a few thunderstorms and will reach near the I-95 corridor by mid evening, the main action is within a stronger convergence zone that will move through the Charleston quad-county region and through the coastal corridor from beaufort to McIntosh during this same time. Cloud tops within these regions have been as cold as -65 to -75C and has been and will generate locally heavy rains and considerable lightning. The risk for any severe weather is close to zero given limited shear and DCAPE no more than 500-600 J/kg. We made adjustments to the PoP scheme based on latest trends. Previous discussion... The cold front across western SC/central GA and a lee-side trough ahead of it near the CSRA/Midlands will shift eastward through the Lowcountry/Coastal Empire this evening and early hours of Thursday. Until then scattered to numerous some showers and storms are likely across the forecast area with a very low risk for damaging wind gusts with any stronger convection. In the wake of the front, winds will shift northwesterly bringing in drier and cooler conditions. Low temperatures are forecast to range from the mid 50s inland near the CSRA to the mid 60s near the coast. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/... Turning cooler and noticeably less humid. Potent short-wave and a deep closed mid level low will be over the lower Great Lakes region to start the forecast period, with anomalously cool air spreading through much of the eastern CONUS. Attending surface cold front is expected to be just offshore Thursday morning with a large expanse of sfc high pressure building eastward through the mid and lower Mississippi River Valley. Deep mid level closed low will then migrate into eastern Canada through Friday while another piece of short-wave energy/trough and attending cold front dives down into the Midwest and into the eastern CONUS heading into the weekend. There is some disagreement among the EURO/GFS solutions in regard to how far south and east and the timing with the next piece of short-wave energy, with the EURO the faster solution. But regardless, with a large expanse of sfc high pressure and dry air building through the SE CONUS over the next several days, a period of fairly quiet weather, cooler and less humid conditions is anticipated through the short term forecast...and beyond. About the only weather "concerns" for the short term will be how low will sfc dewpoints fall off during the afternoon/early evening for both Thursday and on Friday. PWAT values falling off to between half to three quarters of an inch, along with sunny skies and the potential for fairly deep mixing should knock dewpoints into the lower and middle 50s both days, and potentially some upper 40s over the inland areas. Getting min RH values of 35 to 45 percent both days, which should not pose a fire weather issue, particularly with winds on the lighter side. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Surface high pressure will remain in control through the first half of next week...and the long term portion of the forecast. Some higher PWAT air/humidity may begin creeping back into the region by Tuesday and Wednesday, which might eventually lead to daytime convection concerns. But at this juncture, we will keep the forecast dry through the entire period. Temperatures will also begin to creep back up a bit as well, into the middle 80s during the day, which is just about on target for climo highs, although nighttime lows will continue to run a little cooler than normal. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... Convection in association with a cold front and pre-frontal trough will still impact KCHS and KJZI the first part of tonight, resulting in at least a period of MVFR conditions and some gusty winds. In wake of the cold front around 04-05Z, VFR will return. Conditions look to stay VFR at KSAV with the 00Z TAF set, with no more than VCSH in advance of the cold front that moves through around 03Z. Winds at all terminals will shift to the W and NW behind the front , and we'll need to keep watch on the risk for occasional gustiness for a short time behind the front as cooler air spills in. Extended Aviation Outlook: A large expanse of high pressure will build into the region, providing solid VFR flight conditions at the terminal sites through Monday. && .MARINE... Winds on the 00Z KCLX balloon launch show 15-20 kt within the first few thousand feet, and with nearby storms, the inflow into them has generated winds greater than previously in the forecast. There will even be a few gusts outside of convection approaching advisory levels, but we opted to keep S and SW winds just below through mid or late evening. Mariners should be alert for some wind gusts near 30 kt in convection, along with frequent lightning and heavy rains dropping visibilities under 1 nm in the stronger storms through about 12-3 am when the cold front moves through. Previous discussion... Tonight: A cold front will push east across the waters late this evening into early Thursday. In the wake of the front, winds will veer to the west/northwest and will strengthen slightly to 15-20 kt with seas still about 4 ft or less within 20 nm and up to 5 ft toward 60 nm off the northern GA coast. Thursday through Monday: Cold front will move through the Atlantic nearshore and offshore waters early Thursday. Behind the front, a brief increase in northwesterly winds is expected with gusts up to 20 knots earlier in the day and seas 3 to 5 feet. But think conditions will remain just under small craft criteria. Winds veer northerly and eventually northeasterly for Friday. Again some gustiness will linger along with 3 to 4 foot seas. Thereafter, more tranquil marine conditions return with winds under 15 knots and seas 2 to 3 feet. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...TBA LONG TERM...TBA AVIATION...TBA MARINE...
Hazardous weather outlook, Sep 22, 3:22 AM EDT, 16 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 322 AM EDT Wed Sep 22 2021 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-230730- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 322 AM EDT Wed Sep 22 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Sep 22, 6:14 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Charleston SC
614 PM EDT Wed Sep 22 2021
SCZ044-045-222245-
Inland Berkeley-Dorchester-
614 PM EDT Wed Sep 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
At 614 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Saint George to
8 miles northeast of Dorchester, and moving east at 10 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Saint George, Dorchester, Ridgeville, Harleyville and Reevesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3313 8003 3306 8059 3306 8061 3321 8071
3328 8048 3326 8043 3327 8039 3326 8036
3328 8035 3327 8030 3330 8025 3334 8025
3336 8023
TIME...MOT...LOC 2214Z 253DEG 10KT 3315 8058 3323 8028
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHSpecial weather statement, Sep 22, 6:33 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
633 PM EDT Wed Sep 22 2021
GAZ116-137-138-140-222245-
Inland McIntosh-Inland Liberty-Inland Bryan-Long-
633 PM EDT Wed Sep 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH AND LONG COUNTIES...
At 633 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near McIntosh to
near Gardi, and moving east at 30 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Tibet, Jones, Walthourville, Midway, Riceboro, Flemington, Allenhurst
and Eulonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3139 8157 3145 8162 3147 8161 3151 8166
3154 8166 3155 8169 3158 8170 3162 8176
3182 8157 3177 8127 3176 8126 3172 8127
3137 8151
TIME...MOT...LOC 2233Z 249DEG 27KT 3181 8149 3157 8173
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHSpecial weather statement, Sep 22, 6:44 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Charleston SC
644 PM EDT Wed Sep 22 2021
GAZ116>119-137>141-SCZ047-051-222330-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal Chatham-Inland
Chatham-Inland Bryan-Coastal McIntosh-Coastal Bryan-Long-Inland
Jasper-Coastal Jasper-
644 PM EDT Wed Sep 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN, LIBERTY,
MCINTOSH, CHATHAM, LONG AND JASPER COUNTIES...
At 644 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
near Midway to 6 miles southwest of Tibet, and moving east at 15 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Pooler, Bluffton, Richmond Hill, Tybee Island, Darien, Tibet,
Bellinger Hill Area and Savannah International Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3129 8139 3138 8155 3154 8167 3207 8133
3223 8114 3235 8105 3235 8093 3230 8094
3230 8100 3222 8101 3217 8095 3212 8096
3214 8091 3208 8091 3210 8085 3196 8083
3171 8110 3162 8110 3140 8122 3130 8124
TIME...MOT...LOC 2244Z 274DEG 14KT 3225 8110 3184 8142 3153 8165
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHSpecial weather statement, Sep 22, 6:46 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
646 PM EDT Wed Sep 22 2021
SCZ042>045-047>049-051-222330-
Inland Berkeley-Coastal Colleton-Inland Jasper-Coastal
Jasper-Hampton-Beaufort-Inland Colleton-Dorchester-
646 PM EDT Wed Sep 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, HAMPTON,
COLLETON, BERKELEY, DORCHESTER AND JASPER COUNTIES...
At 645 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Canadys to near
Yemassee to near Sheldon, and moving northeast at 20 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Beaufort, Walterboro, Yemassee, Givhans Ferry State Park, Dorchester,
Clarendon, Ridgeville and Cottageville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3335 8021 3287 8041 3281 8041 3276 8045
3274 8045 3271 8042 3252 8043 3247 8090
3272 8095 3311 8070 3326 8039 3326 8036
3328 8035 3327 8030 3330 8025 3333 8025
TIME...MOT...LOC 2245Z 245DEG 19KT 3307 8069 3272 8088 3254 8085
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHSpecial weather statement, Sep 22, 7:29 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Charleston SC
729 PM EDT Wed Sep 22 2021
GAZ138>141-230015-
Inland McIntosh-Coastal Liberty-Inland Liberty-Coastal McIntosh-
729 PM EDT Wed Sep 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND MCINTOSH
COUNTIES...
At 729 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Sunbury to near
Cox, and moving southeast at 15 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Darien, Jones, Wolf Island, Harris Neck, Eulonia, Valona, Little
Saint Simons Island and South Newport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3129 8141 3133 8144 3145 8162 3147 8161
3155 8164 3157 8157 3159 8156 3168 8141
3165 8128 3162 8122 3154 8118 3157 8116
3153 8115 3145 8119 3129 8133
TIME...MOT...LOC 2329Z 330DEG 14KT 3178 8123 3140 8157
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHSpecial weather statement, Sep 22, 7:36 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Charleston SC
736 PM EDT Wed Sep 22 2021
SCZ043-044-230000-
Inland Colleton-Dorchester-
736 PM EDT Wed Sep 22 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
DORCHESTER COUNTIES...
At 736 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Round O, or 7 miles east of Walterboro,
moving northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Walterboro, Cottageville and Round O.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3280 8062 3293 8069 3309 8047 3288 8032
TIME...MOT...LOC 2336Z 238DEG 15KT 3292 8055
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHNearby
Special Marine Warnings in South Carolina, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.